Alert archive / Maine / Wind Advisories in 2008

Wind Advisory 3, NWS Caribou, ME

January 11, 2008Hancock County, Washington County, Maine

NWS Caribou, ME issued this wind advisory at Jan 11, 2008, 3:50 PM EST for Hancock County, Washington County, Maine. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2008, 3:50 PM EST (20:50 UTC)
Expired
Jan 11, 2008, 10:12 PM EST
In force
6 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2008-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2008-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 401 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
401 m²/s²
0-3 km storm-relative helicity
835 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KCAR 112050
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
350 PM EST FRI JAN 11 2008

...STRONG WINDS EXPECTED ALONG THE COAST THROUGH EARLY THIS EVENING...

.SOUTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL OCCUR
IN ADVANCE OF A FRONTAL BOUNDARY THROUGH EARLY TONIGHT. WINDS WILL
SLOWLY DIMINISH IN WAKE OF THE FRONTAL PASSAGE LATER THIS EVENING.

MEZ029-030-120500-
/O.NEW.KCAR.WI.Y.0003.080111T2050Z-080112T0500Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
350 PM EST FRI JAN 11 2008

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. 

SOUTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL OCCUR
ACROSS THE REGION THROUGH EARLY THIS EVENING. WINDS WILL SHIFT TO
THE SOUTHWEST AND DIMINISH LATE THIS EVENING.

PREPARE FOR THE LIKELIHOOD OF MINOR WIND DAMAGE TO SHRUBBERY,
TREES, AND LOOSE OBJECTS. OLDER AND WEAKER TREES MAY BE BLOWN
DOWN. ISOLATED POWER OUTAGES ARE POSSIBLE.

PLEASE REPORT HIGH WIND SPEEDS OR ANY WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. STAY TUNED
TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/CAR
FOR FURTHER UPDATES ON THIS WEATHER SITUATION.

$$

FITZSIMMONS
1 follow-up statement
000 
WWUS71 KCAR 120312
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
1012 PM EST FRI JAN 11 2008

MEZ029-030-120415-
/O.CAN.KCAR.WI.Y.0003.000000T0000Z-080112T0500Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
1012 PM EST FRI JAN 11 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS CANCELLED THE WIND
ADVISORY. 

PLEASE REPORT HIGH WIND SPEEDS OR ANY WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. STAY TUNED TO
NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO
WWW.WEATHER.GOV/CAR FOR FURTHER UPDATES ON THIS WEATHER SITUATION.

$$

KHW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Jan 11, 1:17 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Jan 11, 1:17 PM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
117 PM EST FRI JAN 11 2008

.SYNOPSIS...
LOW PRESSURE WILL TRACK NORTHWEST OF THE REGION TODAY THROUGH
TONIGHT BRINGING A WINTRY MIX OF PRECIPITATION TO THE AREA. HIGH
PRESSURE WILL THEN BUILD ACROSS THE REGION LATER SATURDAY
THROUGH SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
NEW MODEL RUNS INDICATING HIGHEST QPF TO MOVE ALONG THE COAST AND
OVER THE CROWN OF MAINE THROUGH TONIGHT WILL LESSER AMOUNTS OVER
MOST OF OUR FORECAST AREA WHICH HAS BECOME QUITE EVIDENT ON THE
RADAR THIS AFTERNOON. UP TO AN INCH OF RAIN POSSIBLE
ALONG THE COAST THROUGH THIS EVENING AND HAVE UPDATED THE QPF
FIELDS ACCORDINGLY. WILL LOWER SNOWFALL AMOUNTS BY A COUPLE OF
INCHES ACROSS CENTRAL AND NORTHERN SECTIONS THIS AFTERNOON INTO
THE EVENING WITH LATEST GUIDANCE. HAVE REMOVED DOWNEAST FROM THE
ADVISORY AS TEMPERATURES HAVE WARMED ABOVE FREEZING ACROSS MOST OF
THE DOWNEAST. EXPECT CHANGEOVER LINE TO CONTINUE TO ADVANCE NORTH
THIS AFTERNOON REACHING CENTRAL AROOSTOOK COUNTY BY LATER THIS
AFTERNOON AND INTO THE VALLEY BY EARLY THIS EVENING. OCCLUDED
FRONT WILL CROSS THE STATE AROUND MIDNIGHT BRINGING STEADY
PRECIPITATION TO AN END AT THAT TIME.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
LOW PRESSURE AT THE BEGINNING OF THIS PERIOD WILL CONTINUE TO MOVE
NORTHEAST INTO THE MARITIMES. HAVE USED NAM12 POPS FOR SATURDAY
INTO SATURDAY NIGHT WHICH BEST REFLECT SNOW SHOWERS OVER HIGHER
TERRAIN TO THE NORTHWEST IN CYCLONIC FLOW BEHIND THE DEPARTING
LOW. HAVE INITIALIZED POPS FOR SUNDAY WITH GMOS...HOWEVER WILL
LOWER POP NUMBERS TO REFLECT RIDGE BUILDING IN FROM THE NORTHWEST.
WILL LOWER TEMPERATURES SUNDAY MORNING SEVERAL DEGREES SINCE SOME
RADIATIONAL COOLING IS EXPECTED DUE TO POSITION OF THE RIDGE. ALL
OTHER GRIDS FOR THIS TIME PERIOD CREATED WITH GMOS.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
FOR MONDAY THE GFS AND  ECMWF HAVE BEEN FLIP FLOPPING LAST TWO DAYS
WITH THE DEVELOPMENT OF LOW PRESSURE OFF THE NEW ENGLAND COAST.
MODELS SEEM TO HAVE PROBLEM OF HANDLING PHASING OF SYSTEM. POPS
FOR THIS TIME PERIOD WERE INITIALIZED WITH GMOS WHICH KEEPS
HIGHEST NUMBERS OVER THE SOUTHEAST REFLECTING THE LATEST
OPERATIONAL RUN OF TRACKING LOW CENTER OFF-SHORE. HAVE LOWERED
POPS SLIGHTLY...BUT NOT TOO MUCH GIVEN THE UNCERTAINTY OF THE
SITUATION. HAVE ALSO LOWERED GMOS POPS OVER FORECAST AREA FOR
TUESDAY TO BETTER REFLECT RIDGE DEVELOPMENT INDICATED BY GFS
OPERATIONAL RUN. HAVE ALSO LOWER GMOS POP NUMBERS WEDNESDAY WITH
RIDGE EXPECTED TO CREST OVER NEW ENGLAND. ALL OTHER GRIDS DURING
THIS PERIOD HAVE BEEN GENERATED WITH GMOS WITH NO MANUAL CHANGES.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
CEILINGS/VISIBILITIES WILL LOWER TO IFR/LIFR LEVELS TODAY WITH THE
DEVELOPING WINTRY MIX...WITH SIMILAR CONDITIONS PERSISTING EARLY
TONIGHT. CEILINGS/VISIBILITIES WILL THEN BEGIN TO IMPROVE LATER
TONIGHT...PARTICULARLY ACROSS CENTRAL/DOWNEAST AREAS WITH SLOWER
IMPROVEMENT ACROSS NORTHERN AREAS. VFR CONDITIONS ARE EXPECTED
SATURDAY AND SUNDAY WHILE HIGH PRESSURE BUILDS IN FROM THE
SOUTHWEST. IFR CONDITIONS ARE POSSIBLE MONDAY OVER THE SOUTH DUE
TO THE DEVELOPMENT OF EAST COAST LOW PRESSURE....ALTHOUGH
CONFIDENCE IN THE TRACK OF THIS SYSTEM IS LOW DUE TO DIVERGING
MODEL SOLUTIONS. HIGH PRESSURE IS THEN EXPECTED TO BUILD EAST
LATER TUESDAY.

&&

.MARINE...
NEAR TERM: NEW NAM GRIDS INDICATING A PERIOD OF GALE FORCE WINDS
POSSIBLE ACROSS OUR OUTER WATERS FROM MID AFTERNOON TODAY TO
AROUND MIDNIGHT TONIGHT SO WILL HOIST GALE. INLET MAY BE SHELTER
FROM THE HIGHER WINDS AND WITH STRONG FRONTAL INVERSION WINDS WILL
HAVE A TOUGHER TIME MIXING DOWN SO WILL KEEP SMALL CRAFT ADVISORY
GOING THERE. VISIBILITIES WILL BE REDUCED IN RAIN/FOG TODAY
THROUGH TONIGHT.

SHORT TERM: HAVE INITIALIZED WIND GRIDS SATURDAY AND SUNDAY WITH
NAM12/GFS40 BLEND. DO NOT EXPECT SIGNIFICANT BIAS WITH
SOUTHWESTERLY FLOW SO HAVE NOT MADE ANY MANUAL MODIFICATIONS TO
WIND SPEEDS. WIND GRIDS FOR MONDAY AND TUESDAY CREATED WITH GMOS.
FOR WAVES: SOUTHERLY SWELL EXPECTED TO PERSIST THRU SATURDAY THEN
SUBSIDE SATURDAY NIGHT INTO SUNDAY. WILL NEED TO EXTEND SCA INTO
SATURDAY DUE TO THIS SWELL FIELD. WNA NUMBERS FOR THIS PERIOD LOOK
REASONABLE. FOR MONDAY AND TUESDAY HAVE MODIFIED WNA WAVES HEIGHTS
HIGHER TO BETTER FIT GMOS WIND SPEEDS WHICH WERE SIGNIFICANTLY
HIGHER THAN WAVE MODEL WINDS DERIVED FROM GFS. HAVE ALSO MODIFIED
WAVES TO BETTER FIT FETCH IN INTRA-COASTAL ZONE.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR
     MEZ001>006-010-011-031-032.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 PM EST SATURDAY FOR ANZ052.
     GALE WARNING UNTIL MIDNIGHT EST TONIGHT FOR ANZ050-051.

&&

NEAR TERM...FOSTER/NORCROSS
SHORT TERM...MIGNONE
LONG TERM...MIGNONE
AVIATION...FOSTER/NORCROSS
MARINE...FOSTER/NORCROSS/MIGNONE
Hazardous weather outlook, Jan 11, 1:05 PM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
105 PM EST FRI JAN 11 2008

MEZ001>006-010-011-031-032-121815-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
105 PM EST FRI JAN 11 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOW PRESSURE IS EXPECTED TO TRACK SOUTHEAST OF THE REGION
MONDAY. THE NORTHERN EXTENT OF THE SNOW WITH THIS SYSTEM MAY
AFFECT THE REGION ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT PRECIPITATION AMOUNTS BY CALLING THE SPOTTER
HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED
REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772.

MEZ015>017-029-030-121815-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
105 PM EST FRI JAN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOW PRESSURE IS EXPECTED TO TRACK SOUTHEAST OF THE REGION
MONDAY. THE NORTHERN EXTENT OF THE SNOW WITH THIS SYSTEM MAY
AFFECT THE REGION ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT PRECIPITATION AMOUNTS BY CALLING THE SPOTTER
HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED
REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772.

ANZ052-121815-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
105 PM EST FRI JAN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A GALE WARNING MAY BE REQUIRED ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050-051-121815-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
105 PM EST FRI JAN 11 2008

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A GALE WARNING MAY BE REQUIRED MONDAY.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOSTER

In the hours before

Special weather statement, Jan 11, 1:25 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
125 PM EST FRI JAN 11 2008

MEZ029-030-112130-
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
125 PM EST FRI JAN 11 2008

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS INDICATED ISOLATED
THUNDERSTORMS PRODUCING DANGEROUS LIGHTNING AND GUSTY WINDS
MOVING ALONG THE COAST OF MAINE THIS AFTERNOON. EXPECT ISOLATED
THUNDERSTORMS TO MOVE THROUGH THE REGION BY 4 PM THIS AFTERNOON.

FOSTER

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 12:25 PM ESTMarine Weather StatementCAR4 hr
Jan 11, 4:27 PM ESTMarine Weather StatementCAR93 min

Nearby

Wind Advisories in Maine, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.